Penicillin gluteal injection may cause sudden and irreversible paraplegia. In the literature 6 cases have been reported, and spinal infarction was conjectured, the mechanism being obscure. The actual incidence of such a complication is not known. We observed 2 more cases, 6 and 16 years respectively following such an injection. The clinical features suggested that spinal infarction had occurred, and an MRI study in the most severely impaired patient showed marked spinal atrophy, giving further support to the spinal infarction hypothesis. These findings and the pathophysiological considerations suggest that the mechanism might be the accidental injection into the superior gluteal artery, causing its distal spasm and the upstream ascent of the penicillin with ensuing embolic and/or spastic occlusion of the arterior spinal artery.
|Number of pages||3|
|Publication status||Published - 1992|
ASJC Scopus subject areas
- Clinical Neurology